Brazilian Journal of Probability and Statistics

Yaglom limit via Holley inequality

Pablo A. Ferrari and Leonardo T. Rolla

Full-text: Open access

Abstract

Let ${S}$ be a countable set provided with a partial order and a minimal element. Consider a Markov chain on $S\cup\{0\}$ absorbed at $0$ with a quasi-stationary distribution. We use Holley inequality to obtain sufficient conditions under which the following hold. The trajectory of the chain starting from the minimal state is stochastically dominated by the trajectory of the chain starting from any probability on ${S}$, when both are conditioned to nonabsorption until a certain time. Moreover, the Yaglom limit corresponding to this deterministic initial condition is the unique minimal quasi-stationary distribution in the sense of stochastic order. As an application, we provide new proofs to classical results in the field.

Article information

Source
Braz. J. Probab. Stat., Volume 29, Number 2 (2015), 413-426.

Dates
First available in Project Euclid: 15 April 2015

Permanent link to this document
https://projecteuclid.org/euclid.bjps/1429105595

Digital Object Identifier
doi:10.1214/14-BJPS269

Mathematical Reviews number (MathSciNet)
MR3336873

Zentralblatt MATH identifier
1321.60142

Keywords
Quasi-stationary distributions Yaglom limit quasi-limiting distributions Holley inequality

Citation

Ferrari, Pablo A.; Rolla, Leonardo T. Yaglom limit via Holley inequality. Braz. J. Probab. Stat. 29 (2015), no. 2, 413--426. doi:10.1214/14-BJPS269. https://projecteuclid.org/euclid.bjps/1429105595


Export citation

References

  • Cavender, J. A. (1978). Quasi-stationary distributions of birth-and-death processes. Adv. in Appl. Probab. 10, 570–586.
  • Collet, P., Martínez, S. and San Martín, J. (2013). Markov Chains, Diffusions and Dynamical Systems. Probability and Its Applications (New York). Heidelberg: Springer.
  • Daley, D. J. (1969). Quasi-stationary behaviour of a left-continuous random walk. Ann. Math. Statist. 40, 532–539.
  • van Doorn, E. A. and Schrijner, P. (1995a). Geometric ergodicity and quasi-stationarity in discrete-time birth–death processes. J. Austral. Math. Soc. Ser. B 37, 121–144.
  • van Doorn, E. A. and Schrijner, P. (1995b). Ratio limits and limiting conditional distributions for discrete-time birth–death processes. J. Math. Anal. Appl. 190, 263–284.
  • Ferrari, P. A., Kesten, H., Martinez, S. and Picco, P. (1995). Existence of quasi-stationary distributions. A renewal dynamical approach. Ann. Probab. 23, 501–521.
  • Ferrari, P. A., Martinez, S. and Picco, P. (1991). Some properties of quasi-stationary distributions in the birth and death chains: A dynamical approach. In Instabilities and Nonequilibrium Structures, III, Valparaíso, 1989. Math. Appl. 64, 177–187. Dordrecht: Kluwer Acad. Publ.
  • Ferrari, P. A., Martínez, S. and Picco, P. (1992). Existence of nontrivial quasi-stationary distributions in the birth–death chain. Adv. in Appl. Probab. 24, 795–813.
  • Georgii, H.-O., Häggström, O. and Maes, C. (2001). The random geometry of equilibrium phases. In Phase Transitions and Critical Phenomena, Vol. 18. 1–142. San Diego, CA: Academic Press.
  • Holley, R. (1974). Remarks on the $\mathrm{FKG}$ inequalities. Comm. Math. Phys. 36, 227–231.
  • Iglehart, D. L. (1974). Random walks with negative drift conditioned to stay positive. J. Appl. Probab. 11, 742–751.
  • Kesten, H. (1995). A ratio limit theorem for (sub) Markov chains on $\{1,2,\ldots\}$ with bounded jumps. Adv. in Appl. Probab. 27, 652–691.
  • Lindvall, T. (1999). On Strassen’s theorem on stochastic domination. Electron. Commun. Probab. 4, 51–59 (electronic).
  • Pollett, P. K. (2014). Quasi-stationary distributions: A bibliography. Available at http://www.maths.uq.edu.au/~pkp/papers/qsds/qsds.pdf.
  • Seneta, E. (1966). Quasi-stationary behaviour in the random walk with continuous time. Austral. J. Statist. 8, 92–98.
  • Seneta, E. and Vere-Jones, D. (1966). On quasi-stationary distributions in discrete-time Markov chains with a denumerable infinity of states. J. Appl. Probab. 3, 403–434.